Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 396, NWS Norman, OK

June 17, 2012Garvin County, Murray County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2012, 4:14 PM CDT for Garvin County, Murray County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2012, 4:14 PM CDT (21:14 UTC)
Expired
Jun 17, 2012, 5:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Garvin County, OK, Murray County, OK

The radar

The Norman radar (KTLX), 80 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:35 PM CDTTSTM WND DMGWynnewood, OKPOWER POLES AND NUMEROUS TREES DOWN IN WYNNEWOOD. QUARTER-SIZE HAIL ALSO IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WUUS54 KOUN 172114
SVROUN
OKC049-099-172200-
/O.NEW.KOUN.SV.W.0396.120617T2114Z-120617T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT SUN JUN 17 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GARVIN COUNTY IN SOUTHERN OKLAHOMA...
  NORTH CENTRAL MURRAY COUNTY IN SOUTHERN OKLAHOMA...

* UNTIL 500 PM CDT

* AT 410 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL 
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
  NEAR WYNNEWOOD. THIS STORM WAS DRIFTING SLOWLY TO THE WEST. 

* LOCATIONS IMPACTED INCLUDE...
  WYNNEWOOD.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 60 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3454 9704 3457 9724 3478 9718 3470 9698
TIME...MOT...LOC 2110Z 108DEG 1KT 3464 9712 

$$
2 follow-up statements
191 
WWUS54 KOUN 172126
SVSOUN

SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 426 PM 
CDT SUN JUN 17 2012

OKC049-099-172200-
/O.CON.KOUN.SV.W.0396.000000T0000Z-120617T2200Z/
MURRAY OK-GARVIN OK-
426 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM 
CDT FOR NORTH CENTRAL MURRAY AND EXTREME SOUTHEASTERN GARVIN 
COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING HAIL UP TO GOLF 
BALL SIZE AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED NEAR WYNNEWOOD. THIS STORM WAS DRIFTING SLOWLY 
SOUTHWEST. 

LOCATIONS IMPACTED INCLUDE...
WYNNEWOOD.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 60 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

HEAVY RAIN WILL QUICKLY FLOOD CREEKS...DITCHES AND UNDERPASSES. DO 
NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3470 9698 3454 9704 3457 9724 3473 9719
TIME...MOT...LOC 2125Z 45DEG 2KT 3462 9713 

$$
602 
WWUS54 KOUN 172150
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 PM CDT SUN JUN 17 2012

OKC049-099-172200-
/O.CON.KOUN.SV.W.0396.000000T0000Z-120617T2200Z/
MURRAY OK-GARVIN OK-
450 PM CDT SUN JUN 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM 
CDT FOR NORTH CENTRAL MURRAY AND EXTREME SOUTHEASTERN GARVIN 
COUNTIES...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED JUST 
SOUTH OF WYNNEWOOD AND IS WEAKENING. 

LOCATIONS IMPACTED INCLUDE...
WYNNEWOOD.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 60 AND 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

HEAVY RAIN WILL QUICKLY FLOOD CREEKS...DITCHES AND UNDERPASSES. DO 
NOT CROSS FLOODED ROADS. TURN AROUND DON'T DROWN.

&&

LAT...LON 3470 9698 3454 9704 3457 9724 3473 9719
TIME...MOT...LOC 2148Z 108DEG 1KT 3462 9714 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:03 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 1:03 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
103 PM CDT SUN JUN 17 2012

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED IN SOUTHWEST
OKLAHOMA AND WITH ABUNDANT INSTABILITY ARE EXPECTED TO INCREASE IN
NUMBER THIS AFTERNOON. THE CHANCE FOR RAIN DROPS AFTER TODAY WITH
THE BUILDING OF THE UPPER RIDGE FROM THE SOUTH. THERE ARE 2 SMALL
EXCEPTIONS IN THE FORECAST: A WEAK UPPER TROUGH APPROACHING FROM
THE SOUTHEAST ON TUESDAY AND A WEAKENING FRONT ACROSS KANSAS
THURSDAY OR FRIDAY. THESE WILL BE 2 SLIM OPPORTUNITIES FOR RAIN IN
THOSE RESPECTIVE PARTS OF OKLAHOMA. OTHERWISE, HOT AND MUGGY
CONDITIONS ARE EXPECTED INTO NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  93  71  89 /  20   0  10  10
HOBART OK         70  96  70  92 /  30   0  10  10
WICHITA FALLS TX  72  96  71  91 /  30   0  10  10
GAGE OK           70  97  72  94 /  10   0  10  10
PONCA CITY OK     72  93  73  88 /  10   0  10  10
DURANT OK         71  93  71  88 /  20   0  10  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

84/09
Hazardous weather outlook, Jun 17, 3:50 PM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SUN JUN 17 2012

OKZ004>048-050>052-TXZ083>090-181000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
350 PM CDT SUN JUN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED SEVERE THUNDERSTORMS MAY BE SEEN LATE THIS AFTERNOON AND
THIS EVENING ACROSS WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE GREATEST THREAT FOR ISOLATED SEVERE STORMS WILL BE SOUTH AND
EAST OF A LINE EXTENDING FROM SEYMOUR AND WICHITA FALLS TEXAS...TO
PAULS VALLEY AND HOLDENVILLE IN OKLAHOMA.

IMPACTS...
IF A STORM BECOMES SEVERE...IT WOULD BE CAPABLE OF WIND GUSTS OF
65 MPH AND HAIL UP TO THE SIZE OF HALF DOLLARS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
THIS EVENING.

DISCUSSION...
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE SOUTHEAST ACROSS THE TEXAS
PANHANDLE AND WESTERN TEXAS THIS AFTERNOON AND EVENING. WITH
ABUNDANT LEVEL MOISTURE AND A WEAKLY CAPPED ENVIRONMENT IN
PLACE...SCATTERED THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING
MAINLY ACROSS WESTERN NORTH TEXAS AND SOUTH-CENTRAL OKLAHOMA. UPPER
LEVEL WINDS ARE A BIT STRONGER OVER WESTERN NORTH TEXAS AND
EXTREME SOUTHERN OKLAHOMA...SO UPDRAFTS MAY BE ABLE TO BECOME
SUSTAINED AND LEAD TO STRONGER STORMS. THUNDERSTORMS ARE EXPECTED TO
DIMINISH QUICKLY AFTER SUNSET AS THE LOWER LEVELS OF THE ATMOSPHERE
COOL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SCATTERED STORMS WILL BE POSSIBLE AGAIN TUESDAY AND WEDNESDAY ACROSS
SOUTHERN OKLAHOMA...AND AGAIN ON THURSDAY ACROSS MAINLY NORTHERN
OKLAHOMA AS A COLD FRONT APPROACHES THE KANSAS OKLAHOMA BORDER.

OTHER HAZARDOUS WEATHER...
NONE.

In the hours before

Special weather statement, Jun 17, 2:51 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT SUN JUN 17 2012

OKZ046-047-050-051-172030-
MARSHALL OK-JOHNSTON OK-LOVE OK-CARTER OK-
251 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARSHALL...
SOUTHWESTERN JOHNSTON...NORTHEASTERN LOVE AND SOUTHEASTERN CARTER
COUNTIES UNTIL 330 PM CDT...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR OVERBROOK...
MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ARDMORE...DICKSON...MANNSVILLE...GENE AUTRY...OVERBROOK AND LAKE
MURRAY.

LAT...LON 3408 9733 3434 9701 3433 9699 3413 9680
      3392 9723
TIME...MOT...LOC 1946Z 233DEG 17KT 3405 9723

WR
Special weather statement, Jun 17, 3:46 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SUN JUN 17 2012

OKZ040>042-172115-
GARVIN OK-PONTOTOC OK-MURRAY OK-
346 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARVIN...SOUTHWESTERN
PONTOTOC AND NORTHERN MURRAY COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WYNNEWOOD...
MOVING NORTHEAST AT 5 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
WYNNEWOOD...ROFF AND FITZHUGH.

LAT...LON 3467 9674 3453 9704 3464 9721 3483 9709
TIME...MOT...LOC 2045Z 219DEG 4KT 3465 9707
Special weather statement, Jun 17, 3:53 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
353 PM CDT SUN JUN 17 2012

TXZ090-172130-
CLAY TX-
353 PM CDT SUN JUN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAY COUNTY UNTIL
430 PM CDT...

AT 350 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BELLEVUE...
MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
BELLEVUE...BUFFALO SPRINGS AND VASHTI.

LAT...LON 3354 9816 3373 9819 3378 9798 3354 9798
      3353 9798
TIME...MOT...LOC 2050Z 263DEG 7KT 3365 9810

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSpecial Weather StatementOUNBlaine45 min
Jun 16, 8:34 PM CDTSpecial Weather StatementOUNGarfield41 min
Jun 16, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa40 min
Jun 16, 9:12 PM CDTSpecial Weather StatementOUNGrant48 min
Jun 16, 9:13 PM CDTSpecial Weather StatementOUNGarfield47 min
Jun 16, 9:18 PM CDTSevere Thunderstorm WarningOUNGrant30 min
Jun 16, 10:18 PM CDTSpecial Weather StatementOUNGrant27 min
Jun 17, 2:51 PM CDTSpecial Weather StatementOUNLove39 min
Jun 17, 3:46 PM CDTSpecial Weather StatementOUNMurray29 min
Jun 17, 4:21 PM CDTSpecial Weather StatementOUNLove24 min
Jun 17, 4:48 PM CDTAreal Flood AdvisoryOUNGarvin, Murray3 hr
Jun 17, 5:18 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens42 min
Jun 17, 5:24 PM CDTSpecial Weather StatementOUNJefferson36 min
Jun 17, 6:07 PM CDTSpecial Weather StatementOUNStephens23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.